Dangers of the long term use of anti - inflammatories

Confessions of a running addict

1 to 20 of 25 messages
09/09/2007 at 18:49

Just wanted to share my experience as I would have made different choices if I had been forewarned.

At the end of May I was diagnosed with a stress fracture to the second metetarsal and was prescribed Diclofenac (an anti inflammatory tablet). I was told to take it with food 3 times a day which I did. I rested for 4 weeks and then returned to running which was painful but managable with the Diclofenac. After another 4 weeks, I saw the doctor and having explained the situation (i.e. I was training for a marathon and the pain was still such that I couldn't run without the painkillers), I was given a repeat presciption.

This week I was admitted to hospital as  my stomach lining had been eroded and I was bleeding internally. I am on tablets for the foreseeable future and I can never take an anti inflammatory again (not that I would want to).

I may have been unlucky but retrospectively I was certainly stupid.

09/09/2007 at 18:51
I am glad you are ok now caterpillar girl
09/09/2007 at 18:53
Thanks Hipps.
09/09/2007 at 19:16

I'm halfway through a course of 50 diclofenac

Hadn't run for two weeks, but tried 3 miles yesterday - some pain afterwards, which was very disappointing.

I've got half marathons lined up for 14th & 21st October and was looking good for decent times in both.

I feel now like my whole year has fallen apart. A little melodramatic perhaps, but I've been looking forward to the 2nd run (Amsterdam) for alomost two years.

Thanks for the warning, caterpillar girl. That's a scary story.

09/09/2007 at 19:17
and as Hippo said, good news that you're OK now.
09/09/2007 at 19:28

My wife takes Diclofenac for her rheumatism, and she's been given a gastro-resistant, specifically to protect her stomach against the effect of the anti-inflammatory.

Sad to say, but it sounds like you didn't get the best quality advice.

All best wishes for your future health & running...

09/09/2007 at 20:29

Drs f up when they give you anti inflamatories. It can hinder the natural healing process of soft tissues

One of the most highly regarded sports physiologies in the world recently wrote an article about this. also the cortisone shots slow down the healing process

inflamation is the bodies way of healing

yes and they can screw you immune system up also!

09/09/2007 at 21:14
I took Brufen and other anti inflammatories for years for a bad back.  My stomach is really sensitive to them now and I try very hard not to take them - I certainly can't stand aspirin.  Glad you are okay now and it's a really valid point to be warning about.
09/09/2007 at 21:30

OMG!!! 

GP prescribed me these only last Monday, and so i have been taking them (3 a day) for 7 days now. 

I'm hoping to ween myself off them over the course of the next week, so hopefully i won't have done any damage to my tummy.

Hopefully, my hip problem is on the mend, so i shouldn't need to take them long term, but they certainly "hit the spot" better than over the counter ibuprofen.

Thanks for the warning!!

10/09/2007 at 13:13
but are they fixing the porblem?
10/09/2007 at 13:55

I got some cracked ribs after being kicked by one of my sheep a couple of years ago.

Went to my GP who, when he'd stopped laughing,  poked and prodded and said "Yep those are cracked ribs". Then he said "I'd give you anti - inflamatories, but you'd only go and start chucking sheep around again".

He was right as well - I would have done. It hurt like hell for a while, but I reckon I got better more quickly having to stop and rest when it got too much.

Thats bad luck CG - you haven't had the best of times , as I recall you had your FLM compromised by a bout of tonsillitis as well....

10/09/2007 at 15:34

Lets' try and keep this in perspective.

Just because one person has experienced a well-recognised side-effect from a non-steroidal anti-inflammatory doesn't mean that everyone who takes them will.

All tablets cause side-effects. Every decision to prescribe is a balance of benefits versus risks. As is every decision to take an over the counter remedy.

And doctors certainly do not "f" you up when they prescribe anti-inflammatories. Can medical treatments cause problems? Of course they can. Is that the doctor's intention when prescribing them? Of course not.

While it is distressing to hear of one fellow runner's problems with a drug it should not stop people from discussing all the pros and cons with their doctors and making the best decision for their particular condition.

And there is no evidence that NSAIDs interfere with the "immune system". 

10/09/2007 at 15:54

Blimey I'm on diclofenac and co codamol after my ear op, I'm sure this is a rare occurence, but it makes you think. I am trying to use them as sparingly as pos.

Sorry to hear about your probs CG, I know I have run in the past when I really shouldn't have, but who hasn't?

cougie    pirate
10/09/2007 at 16:02

I think I agree with Dr W.

Whats fine for one person may be completely unsuited to a different condition in another person.

10/09/2007 at 16:51

Thank you DrW for adding some balance.

 'trying to use them sparingly' whether they're anti-inflammatories or opiates like co-codamol is often sensible, but as DrW says - discuss it with your doctor! Discuss - not take without question and end up self-medicating on the 'advice' of a bunch of unqualified people who may or may not have had tummyache (or indeed a GI bleed) after an aspirin!

 ps - I've often (in my unqualified way) counselled against the trendy, willy-nilly use of ibuprofen as a kind of prophylactic painkiller, so don't think I'm a particular friend of NSAIDs.

10/09/2007 at 16:53

Thank you DrW for adding some balance.  Ooooo - 'ark at me!

[admires special li'l Pomposity gold star]

10/09/2007 at 18:44

I'd like to know the answer to Ian's question.

If all these pills are doing is masking a pain, that I don't feel anyway unles I run, which I'm not doing - to give the foot time to heal, then what's the point of taking them?

Also, if I go out and try a gentle run in the next few days without pain, does that mean the problem is fixed, or that I just can't feel the warning signs that I should experience. I'm keen to get out there again, but I don't want to risk further damage.

10/09/2007 at 20:22
thank you
11/09/2007 at 07:52

I have been using Diclofenac Sodium for almost 3 years, taking 2 to 3 x 50 mg daily.

 I'm also on them for rheumatism and cannot function without them.

 I have experienced no side effects/problems as yet.

11/09/2007 at 22:54
What's the story with anti inflamitories like meloxicam. My friend (a vet) tells me they don't attack the stomach like the ibuprofens and what not. If this is true why aren't they prescribed in preference?
1 to 20 of 25 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW Forums